North Carolina, 2006

Hail in North Carolina, May 14, 2006

May 14, 2006 · NWS RAH · 4 events in 2 counties and zones

3 hail, 1 funnel cloud, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before the first event at May 14, 3:05 PM EST, 2 hours 10 minutes earlier.

Area forecast discussion, May 14, 3:05 PM EST, 2 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
405 PM EDT SUN MAY 14 2006

.SHORT TERM /TONIGHT THROUGH WEDNESDAY/...
GRIDS/FORECAST WILL BE LATE DUE TO SEVERE WEATHER ACTIVITY. HOPE TO
BE COMPLETED NO LATER THAN 530 PM EDT.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/...

&&

.AVIATION...

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...RHJ/WSS
LONG TERM...WSS
AVIATION...RHJ
Hazardous weather outlook, May 14, 5:07 AM EST, 12 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
607 AM EDT SUN MAY 14 2006

NCZ007>011-021>028-038>043-073>078-083>086-088-089-151015-
PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE-
ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM-
WAKE-JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE-
ANSON-RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON-
607 AM EDT SUN MAY 14 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL NORTH
CAROLINA.

.DAY ONE...TODAY AND TONIGHT

A LARGE UPPER LEVEL LOW PRESSURE SYSTEM OVER THE OHIO VALLEY AND A
STRONG JET STREAM ALOFT ACROSS THE TENNESSEE VALLEY WILL ENERGIZE
A COLD FRONT AS IT APPROACHES FROM THE WEST THIS AFTERNOON AND
CROSSES CENTRAL NORTH CAROLINA TONIGHT. THIS WILL ADD TO AN
ALREADY UNSTABLE ATMOSPHERE AND INCREASE THE THREAT OF SEVERE
THUNDERSTORMS.

SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS ARE ALREADY OCCURRING
EARLY TODAY IN CENTRAL NORTH CAROLINA. BUT A MORE VIGOROUS LINE OF
THUNDERSTORMS IS EXPECTED TO FORM TO OUR WEST AND SOUTHWEST EARLY
AFTERNOON AND MOVE EAST ACROSS THE PIEDMONT BEFORE 5 PM AND
THROUGH THE SANDHILLS AND COASTAL PLAIN BEFORE 8 PM THIS EVENING.

THE MAIN THREAT FROM THUNDERSTORMS ACROSS CENTRAL NORTH CAROLINA
TODAY WILL BE LARGE HAIL. STRONG...DAMAGING DOWNBURST WINDS ARE
ALSO POSSIBLE...MAINLY IN THE SOUTHERN HALF...INCLUDING THE
SANDHILLS AND SOUTHERN COASTAL PLAIN OF CENTRAL NORTH CAROLINA.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTER ACTIVATION MAY BE NEEDED ACROSS CENTRAL NORTH
CAROLINA MAINLY BETWEEN 100 PM AND 800 PM. SPOTTERS ARE ENCOURAGED
TO REPORT THREATENING WEATHER OF ANY KIND TO THE NATIONAL WEATHER
SERVICE.

21

In the hours before

Local storm report, May 14, 4:28 PM EST, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
528 PM EDT SUN MAY 14 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0520 PM     HAIL             EFLAND                  36.06N 79.17W
05/14/2006  E1.00 INCH       ORANGE             NC   TRAINED SPOTTER

            QUARTER SIZE HAIL REPORTED BY SPOTTER ON HIGH ROCK RD
            NORTH OF EFLAND NEAR LEBENON CHURCH RD.

&&

REU
Local storm report, May 14, 4:36 PM EST, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
536 PM EDT SUN MAY 14 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0255 PM     HAIL             1 N CREEDMOOR           36.14N 78.69W
05/14/2006  E1.00 INCH       GRANVILLE          NC   TRAINED SPOTTER

            QUARTER SIZE HAIL REPORTED NORTH OF CREEDMOOR NEAR HWY
            50.

&&

BSD
Local storm report, May 14, 4:42 PM EST, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
542 PM EDT SUN MAY 14 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0225 PM     HAIL             BROADWAY                35.46N 79.05W
05/14/2006  E1.00 INCH       LEE                NC   LAW ENFORCEMENT

            QUARTER SIZED HAIL BRAODWAY

0225 PM     HAIL             BROADWAY                35.46N 79.05W
05/14/2006  E1.00 INCH       LEE                NC   LAW ENFORCEMENT

            QUARTER SIZED HAIL IN BROADWAY

&&
QUARTER SIZED HAIL BROADWAY

REU
Local storm report, May 14, 4:49 PM EST, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
549 PM EDT SUN MAY 14 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0539 PM     HAIL             3 S HILLSBOROUGH        36.03N 79.10W
05/14/2006  E0.88 INCH       ORANGE             NC   TRAINED SPOTTER

            NICKLE SIZE HAIL REPORTED 3 MILES SOUTH OF HILLSBOROUGH
            NEAR I-85 AND HIGHWAY 86

&&

REU
Local storm report, May 14, 4:55 PM EST, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
555 PM EDT SUN MAY 14 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0255 PM     HAIL             3 WNW CREEDMOOR         36.14N 78.74W
05/14/2006  E1.00 INCH       GRANVILLE          NC   TRAINED SPOTTER

            QUARTER SIZE HAIL REPORTED BETWEEN CREEDMOOR AND BUTNER
            AT HWY 56 AND ROGERS PLACE.

&&

BSD
Local storm report, May 14, 5:15 PM EST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
615 PM EDT SUN MAY 14 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0603 PM     HAIL             1 N DURHAM              35.99N 78.92W
05/14/2006  E1.75 INCH       DURHAM             NC   PUBLIC

            REPORT FROM THE PUBLIC OF GOLF BALL SIZE HAIL AND FUNNEL
            CLOUD 1 MILE NORTH OF DURHAM ON CLUB BLVD

&&

REU

The radar

The Raleigh/Durham radar (KRAX), 50 km away, was scanning. The volume nearest the first event began at 22:16 UTC.

Open the radar archive at this moment

Event by event

3 hail, 1 funnel cloud. Local standard time, as filed.

Hail, Granville

When
May 14, 5:15 PM EST
Where
Granville County, 2 mi SE of Creedmoor
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
36.100, -78.650

REPORTED NEAR THE INTERSECTION OF PURNELL AND NEW LIGHT ROAD.

Hail, Wake

When
May 14, 5:15 PM EST
Where
Wake County, 6 mi W of Wake Forest
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
35.983, -78.617

REPORTED AT ROLLING VIEW VARINA.

Hail, Wake

When
May 14, 5:28 PM EST
Where
Wake County, 4 mi W of Wake Forest
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
35.980, -78.583

REPORTED AT THE INTERSECTION OF STONEY HILL ROAD AND BUD MORRIS ROAD.

Funnel Cloud, Wake

When
May 14, 5:30 PM EST
Where
Wake County, 15 mi N of Raleigh
Reported by
GENERAL PUBLIC
Coordinates
35.790, -78.650 (the zone’s center; the record gives no point)

REPORTED NEAR WAKEFIELD PLANTATION AT PENROSE TRAIL.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2006Every state in 2006This day in weather historyWarnings in North Carolina, May 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5507704, 5507705, 5507706, 5507707.